Alert archive / Alabama / River Flood Warnings in 2025

River Flood Warning 3, NWS Birmingham, AL

February 12, 2025Chambers County, Randolph County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 12, 2025, 7:00 PM CST for Chambers County, Randolph County, Tallapoosa County, Alabama. It took effect at Feb 13, 2025, 7:20 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2025, 7:00 PM CST (01:00 UTC)
In effect from
Feb 13, 2025, 7:20 AM CST
Expired
Feb 13, 2025, 7:40 PM CST
In force
12 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chambers County, AL, Randolph County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 59 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Wadley (WDLA1).

Action stage
13 ft
Minor stage
13 ft
Moderate stage
20 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02414501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 12, 5:50 PM CST, 1 hour 10 minutes earlier. Its key messages:

  • Issued at 1229 AM CST TUE WED 12 2025
  • Periods of moderate to heavy rainfall will continue through Thursday morning, resulting in 1 to 3 inches of additional rainfall accumulation with some risk for flooding.
  • Strong to severe storms will be possible across Central Alabama through tonight. Threats include damaging 60 mph wind gusts and a few tornadoes. Areas of highest concern will be in the southern third of the area.
  • Strong to severe storms will be possible again Saturday night into Sunday morning along and ahead of the next cold front.
Area forecast discussion, Feb 12, 5:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
550 PM CST Wed Feb 12 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1229 AM CST TUE WED 12 2025

 - Periods of moderate to heavy rainfall will continue through
   Thursday morning, resulting in 1 to 3 inches of additional
   rainfall accumulation with some risk for flooding.

 - Strong to severe storms will be possible across Central
   Alabama through tonight. Threats include damaging 60 mph wind
   gusts and a few tornadoes. Areas of highest concern will be in
   the southern third of the area.

 - Strong to severe storms will be possible again Saturday night
   into Sunday morning along and ahead of the next cold front.

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 1028 AM CST WED FEB 12 2025

Today, a warm front will move slowly north through the afternoon,
struggling to move much more north than I20. Through the morning,
scattered light to moderate rain will move across the northern
half of the state, north of this warm front. In these areas with
near constant coverage, the environment is not expected to recover
enough, and allow enough instability, for more than a strong
thunderstorm or two. South of I20, activity is expected to become
more scattered through the afternoon, with additional
thunderstorms developing in early evening and overnight as the
cold front west of MS moves through the state.

PW values will be max for this time of year with low level flow
bringing plenty of moisture to the state. Activity through the early
afternoon is expected to produce light to moderate rainfall, with
heavy rainfall and higher accumulations expected in any
thunderstorms this afternoon and overnight tonight. A few areas that
receive higher amounts today, and with any training cells this
afternoon and evening may have flooding, especially in those low
lying and poor drainage areas.

CAMs are in general agreement that south of I20, CAPE values could
be between 500-700 J/kg, increasing farther south with values around
1100-1300 J/kg in areas I85 and south. A few models are showing an
increase in instability ahead of the cold front with values steady
above 1200 J/kg in the southeast through the early night.

For shear, veering winds will be present through the late afternoon
and evening, mainly across the southern half of the state. A mid
level jet will strengthen and move northeast over the state. The
stronger values from this jet will be over the northern half of the
state through the afternoon, though there is still plenty of shear
in the southern half of the state, especially in the same areas of
the instability. 0-1 km values around 20-30 kts this afternoon will
increase to around 30-40 kts overnight ahead of the cold front. With
strong winds in the low and mid levels, increasing in speed through
the evening, storms will be moving very quickly. Add this speed to
any strong thunderstorms producing strong winds and damaging winds
could quickly become a threat in any strong storm. Plus the veering
profile in the low levels, low to medium instability, and high
shear, will allow for development of tornadoes with any isolated
activity through the late afternoon and early evening, and again
later tonight along a line of storms moving through the southeast
overnight.

By 3 am to 5 am, most of the activity should be east of the state,
with winds remaining breezy through the day Thursday. Low and mid
level flow will be from the north with drier air moving in for the
day Thursday.

24

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 103 PM CST WED FEB 12 2025

Overall not much of a change to the ongoing trends for the
extended. Strong to severe storms are appearing to be a little bit
more possible Saturday afternoon into Sunday morning as a strong
cold front moves through. In fact, temperatures at Midnight
Saturday night/Sunday morning will possibly be the highs for the
day, with the afternoon temperatures much cooler. Stay tuned for
the latest updates across the period.

16

Previous long-term discussion:
(Thursday night through next Tuesday)
Issued at 251 AM CST WED FEB 12 2025

Northwest flow will develop across the area Thursday night in the
wake of the departing cold front. For a brief moment we will get a
taste of winter again as temperatures fall into the mid 20s north to
mid 30s south. A ridge will build across the Eastern CONUS on Friday
with sunny skies expected across Central Alabama.

Meanwhile, to our west a potent upper-level trough will be deepening
over the Four Corners Friday night. We begin to shift back into
active weather by the weekend with the development of a surface low
over the ArkLaTex Saturday afternoon. In response, a warm front will
rapidly lift northward through the area as strong warm air advection
redevelops with temperatures warming into the 70s. Destabilization
across the area will be aided by a ~50kt south-southwesterly LLJ
with southwesterly mid-level flow increasing to around 70-80 kts.
Strong height falls will precede a line of showers and storms which
currently look to reach the AL/MS state line late Saturday night as
the surface low lifts towards the Ohio Valley. Temperatures aloft
are slightly on the warmer side, but nonetheless a broad warm sector
characterized by MLCAPE ~500-800 J/kg is expected to be in place
across our west with eff. bulk shear values as high as 60 kts,
providing support for severe storms. Forecast hodographs exhibit
ideal low-level curvature, so QLCS tornadoes will be a concern in
addition to damaging straight line wind gusts. The cold front will
be moving at a quick pace, so the severe window looks to be no more
than 10-12 hours at most with the risk potentially decreasing with
eastward extent as instability wanes through the overnight hours.
Still have plenty of time to workout the specifics. In terms of
flooding, an additional 1 to 2 inches of rain does not look too
troublesome for now given the day or two of dry weather beforehand.

Cooler air filters back in behind the system at the start of next
week. We will have a couple nights with lows in the 20/30s then
cooler during the daytime. In fact, some of our northern locations
will stay in the 40s on Monday. A unique split flow pattern may
develop by the middle of next week with global models suggesting a
shortwave, suppressed to the south over the northern Gulf, could
bring additional rain to the area Tuesday night.

86/Martin

&&

.AVIATION...
(00Z TAFS)
Issued at 541 PM CST WED FEB 12 2025

Widespread rain and thunderstorms will continue to create adverse
flying weather across central Alabama terminals through the
overnight hours. In between the rain drops, conditions do improve
to VFR. But over the first couple hours of this forecast cycle,
another round of heavier rain and thunderstorms should cause
conditions to drop into the MVFR or IFR category. The final cold
front should push through the area between 04Z and 09Z, which
will be marked by a wind shift to the northwest and the rain
tapering off. Ceilings behind that front are largely below 1000
ft, and that is the basis of the IFR forecast during the pre-dawn
hours. We will finally start to see improvement late Thursday
morning into the afternoon, as dry filters in and clouds begin to
erode.

/61/

&&

.FIRE WEATHER...

Widespread showers will continue through tonight, ending by early
tomorrow morning as a cold front passes through the area. 20ft
winds will be from the south today, breezy at times at 8 to 15 mph
with gusts up to 20 to 25 mph. Winds shift to the northwest
tomorrow morning, remaining around 5 to 8 mph. Dry air will filter
back into the area for a couple of days with min RH in the 35-40%
range on Friday. Moisture increases well above critical thresholds again
on Saturday with winds shifting back to the south in advance of
another cold front which will bring more rain to the area. Winds
shift back to the northwest on Sunday with a few days of dry
weather developing for the first part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     43  54  25  57 / 100   0   0   0
Anniston    45  57  28  59 /  90   0   0   0
Birmingham  44  54  30  58 /  90   0   0   0
Tuscaloosa  43  56  30  60 /  90   0   0   0
Calera      47  57  32  60 /  90   0   0   0
Auburn      56  65  35  60 /  90  20   0   0
Montgomery  53  64  35  63 /  90  10   0   0
Troy        56  67  37  64 /  90  30   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CST Thursday for the following counties:
Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-
Coosa-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Perry-Pickens-
Randolph-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-
Walker.

&&

SHORT TERM...24
LONG TERM....16
AVIATION.../61/
Hazardous weather outlook, Feb 12, 11:28 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1128 AM CST Wed Feb 12 2025

ALZ011>015-017>050-132030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1128 AM CST Wed Feb 12 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There could be some strong to severe storms through tonight across
much of Central Alabama. The areas of most concern will be across the
southern third of the area. Threats include damaging wind gusts up
to 60 mph and a few tornadoes.

Moderate to heavy rainfall is expected to continue today, producing
an additional 2 to 4 inches of rainfall. This may result in minor
flooding of low-lying and poor drainage areas with a low risk of
isolated flash flooding across central portions of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will be possible again Saturday night into
Sunday morning across Central Alabama. Stay tuned to the latest
information on each system.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight. Additional activation may be needed Saturday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 6:28 PM CSTAreal Flood AdvisoryBMXChilton5 hr
Feb 12, 7:10 PM CSTAreal Flood AdvisoryBMXClay, Coosa, Shelby, Talladega6 hr
Feb 12, 7:22 PM CSTAreal Flood AdvisoryBMXWinston6 hr
Feb 12, 7:52 PM CSTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Talladega5 hr
Feb 12, 7:57 PM CSTAreal Flood AdvisoryBMXDallas, Perry3 hr
Feb 12, 8:00 PM CSTAreal Flood AdvisoryBMXGreene, Marengo, Sumter3 hr
Feb 12, 8:15 PM CSTAreal Flood AdvisoryBMXJefferson, Shelby6 hr
Feb 12, 8:23 PM CSTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas6 hr
Feb 12, 8:25 PM CSTAreal Flood AdvisoryBMXBlount3 hr
Feb 12, 8:40 PM CSTSpecial Weather StatementBMXCoosa50 min
Feb 12, 8:46 PM CSTAreal Flood AdvisoryBMXSt. Clair3 hr
Feb 12, 8:56 PM CSTAreal Flood AdvisoryBMXCoosa, Elmore6 hr
Feb 12, 9:36 PM CSTAreal Flood AdvisoryBMXTallapoosa6 hr
Feb 12, 9:59 PM CSTAreal Flood AdvisoryBMXHale, Marengo, Perry3 hr
Feb 12, 10:32 PM CSTFlash Flood WarningBMXAutauga, Chilton, Dallas, Perry6 hr
Feb 12, 10:35 PM CSTFlash Flood WarningBMXCoosa, Elmore, Tallapoosa6 hr
Feb 12, 10:39 PM CSTAreal Flood AdvisoryBMXChambers, Randolph4 hr
Feb 12, 10:49 PM CSTFlash Flood WarningBMXCoosa, Shelby, Talladega3 hr
Feb 12, 11:28 PM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore, Lowndes, Montgomery6 hr
Feb 12, 11:37 PM CSTSpecial Weather StatementBMXLowndes, Montgomery53 min
Feb 12, 11:41 PM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery35 min
Feb 12, 11:56 PM CSTAreal Flood AdvisoryBMXMontgomery2 hr
Feb 13, 12:17 AM CSTSpecial Weather StatementBMXLee58 min
Feb 13, 12:27 AM CSTSevere Thunderstorm WarningBMXChambers, Lee33 min
Feb 13, 12:54 AM CSTSpecial Weather StatementBMXBullock51 min
Feb 13, 1:02 AM CSTAreal Flood AdvisoryBMXChambers, Lee3 hr
Feb 13, 1:37 AM CSTAreal Flood AdvisoryBMXLee3 hr
Feb 13, 2:19 AM CSTAreal Flood AdvisoryBMXPike3 hr
Feb 13, 2:58 AM CSTAreal Flood WarningBMXCherokee43 hr
Feb 13, 10:25 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega10 hr

Nearby

River Flood Warnings in Alabama, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.